You take antibiotics to knock out a bacterial infection. But for some people, these drugs can trigger a potentially life-threatening infection caused by a type of bacteria called clostridium difficile, or C. diff. It can cause colitis, a serious inflammation of the colon.
How Do You Get It?
C. diff bacteria actually exists all around us. It’s in the air, water, soil, and in the feces of humans and animals. Many people have the bacteria in their intestines and never have any symptoms.
The bacteria is often spread in health care facilities, like hospitals or nursing homes, where workers are more likely to come into contact with it, and then with patients or residents.
You can also become infected if you touch clothing, sheets, or other surfaces that have come in contact with feces and then touch your mouth or nose.
Who’s at Risk?
Older adults in health care facilities are most at risk, especially if they’re taking antibiotics. That’s because the human body contains thousands of different types of bacteria -- some good, some bad. If the antibiotics kill enough healthy bacteria, the ones that cause C. diff could grow unchecked and make you sick.
An increasing number of younger people also develop C. diff infections, even without taking antibiotics or being in a hospital. Failure to wash your hands thoroughly after being exposed to the bacteria can lead to infection.
You also have higher odds of getting C. diff if you’re dealing with a condition such as colorectal cancer, inflammatory bowel disease, or a weakened immune system caused by cancer treatment or another health problem.
What Are the Symptoms?
Watery diarrhea that happens several times a day is one of many signs of a C. diff infection. You can have diarrhea and abdominal cramping even with a mild infection. If you have C. diff, your diarrhea will have a very strong, stinky odor. In more serious infections, there may be blood in the stool.
Other symptoms of a serious infection include:
- Diarrhea more than 10 times a day
- Severe cramping
- Loss of appetite/weight loss
- Rapid heart rate
It’s fairly common to have mild diarrhea when starting an antibiotic. It may be caused by a mild C. diff infection. But if you have diarrhea three or more times a day and symptoms last for at least 2 days, you should see a doctor right away.
What Problems Can It Cause?
A C. diff infection also can lead to toxic megacolon or bowel perforation, though these rarely happen.
With toxic megacolon, your colon can’t release gas or stool. This could cause it to swell and rupture. Without emergency surgery, you could die.
How Do I Know If I Have C. Diff?
If your doctor suspects you have this infection, he’ll probably order one or more stool tests. They include:
- Enzyme immunoassay
- Polymerase chain reaction
If your doctor suspects serious problems with your colon, he might order X-rays or a CT scan of your intestines.
What’s the Treatment?
Antibiotics may have triggered your infection, but some types of these drugs target C. diff. They include:
Talk with your doctor about the side effects of these antibiotics.
If there’s been damage to your intestines, you may need surgery to remove the affected areas.
Sometimes, a C. diff infection can come back. Doctors sometimes recommend a treatment to help repopulate the colon with healthy bacteria. It’s often done by putting another person’s stool in your colon using a device called a colonoscope. (It’s also sometimes done with a nasogastric route.) Donors are screened carefully to make sure they’re not passing along infections or parasites.
How Can I Prevent C. Diff Infection?
If you’re in a hospital or long-term health care facility, you can do several things to protect yourself against from C. diff. For example:
- Ask your health care provider to wash his or her hands thoroughly before and after caring for you.
- Request that all medical equipment be sanitized before being brought into your room.
- Wash your hands with soap and water after using the bathroom and before eating.
Also, if your doctor prescribes an antibiotic for any reason, ask if it’s really necessary. Talk to your doctor about other treatment options. Don’t take antibiotics without a doctor’s OK.
Many C. diff infections are mild and short-lived, but others can be quite serious. Take precautions, and don’t hesitate to seek medical help if you have symptoms.